Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 157, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 23, 1998, 12:39 AM CDT for Benton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 12:39 AM CDT (05:39 UTC)
- Expired
- Jun 23, 1998, 5:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Benton County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 230540 FFWSGF MOC015-231000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1239 AM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI * UNTIL 5 AM CDT * AT 1230 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM FROM CROCKERVILLE TO LINCOLN TO PALO PINTO. THIS STORM WAS MOVING EAST-NORTHEAST AT 5 TO 10 MPH. * A CLUSTER OF STRONG THUNDERSTORMS STRETCHES ACROSS BENTON COUNTY...GENERALLY NORTH OF A LINE FROM WARSAW TO LAKEVIEW HEIGHTS. RAINFALL AMOUNTS OF BETWEEN THREE QUARTERS OF AN INCH AND AN INCH AND A HALF ARE POSSIBLE THROUGH 230 AM. DUE TO THE RECENT HEAVY RAINFALL OVER THE LAST 4 TO 5 DAYS...THE GROUND IS ALREADY SATURATED ACROSS NORTHERN BENTON COUNTY. FLASH FLOODING IS LIKELY. MOVE TO HIGHER GROUND IMMEDIATELY. SOME AREAS THAT HAVE A HISTORY OF FLOODING INCLUDE... HIGHWAY F 4.5 MILES SOUTHWEST OF COLE CAMP HIGHWAY B 3.5 MILES SOUTH OF ROUTE 62 BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATT:EMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART/GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:00 PM CDT, 9 hours 39 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT MON JUN 22 1998 RADAR IS VOID OF ANY PRECIPITATION WITHIN RANGE AND SATELLITE SHOWS LINE OF ENHANCED CLOUD ACTIVITY FROM CNU TO OUN LTS HAS BEEN DISSIPATING HOUR BY HOUR. 85H WINDS FOCUS LOW LEVEL MOISTURE TOWARDS SOUTHWEST MISSOURI. ALREADY SEE UPPER 80S TO LOWER 90S IN SE KANSAS WITH MID 90S IN OK. THIS AREA ALSO HAS DEWPOINTS IN THE 70S. THUS DONT EXPECT TO LOSE THE CHANCE FOR CONVECTIVE ACTIVITY YET. 70H AND 50H BOTH SHOW STRONG ADVECTION OF WARM...DRY AIR WHICH SHOULD HELP CAP THE REGION AND MAY EXPLAIN THE DISSIPATING CLOUD COVER. THE RACE IS ON TO SEE IF THE CAP WILL BEAT THE LOW LEVEL CONVERGENCE. MODELS IN GENERAL AGREEMENT WITH A MAJOR RIDGE BUILDING INTO THE WESTERN GULF STATES WHICH WILL ENHANCE AND DEEPEN THE WEST COAST TROF. A SERIES OF SHORT WAVES WILL BE EJECTED FROM THE BOTTOM OF THE TROF WHICH WILL THEN TRACK OVER THE RIDGE THRU NE AND THE DAKOTAS. NGM INITIALIZED BETTER THIS MORNING WITH THE VORTICITY MAX THAT SWEPT THRU KS/MO INCLUDING THE 6 HR PCPN SO WILL USE THIS FOR FORECAST. IN ANY CALL LOOK FOR HOT BUT HUMID WEATHER TO SET INTO THE OZARKS FOR THE NEXT SEVERAL DAYS AND MAYBE THRU THE WEEKEND. THE BEST FEATURE OF THE LATEST MODEL RUN IS THAT THE RIDGE IS VERY BROAD AND NOT EXCESSIVELY STEEP. THIS INDICATES THAT THE TEMPERATURES AND THEREFORE HEAT INDICES...MAY NOT REACH THE WARNING CRITERIA. STILL LOOKING AT SEVERAL DAYS WITH HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER TO MID 70S. SHOULD STILL REACH HEAT ADVISORY LEVELS. WILL PROBABLY NEED ONE MORE FCST PERIOD TO MAKE THAT DETERMINATION. WITH THIS IN MIND WILL LEAN TOWARDS FAN TEMPS FOR NOW. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) SGF/UNO/JLN/SE KS...PARTLY CLOUDY WITH SLIGHT CHANCE FOR THUNDERSTORMS BEFORE MIDNIGHT. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH. AIZ/VIH...PARTLY CLOUDY. 30 PERCENT CHANCE FOR THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH. CCF SGF UU 070/091 072/093 073 222-- JLN UU 073/093 074/095 074 222-- DUSTY
In the hours before
Local storm report, Jun 22, 7:52 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
752 PM CDT MON JUN 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM 2 S ROBY MO 1 INCH HAIL
06/22/98 TEXAS
SUTTONSpecial weather statement, Jun 22, 8:34 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230730- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 834 PM CDT MON JUN 22 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH MIDNIGHT... SURFACE OBSERVATIONS INDICATED A STATIONARY BOUNDARY FROM NEAR PITTSBURG KANSAS ACROSS THE LAMAR AND GREENFIELD AREAS TO BETWEEN LEBANON AND HARTVILLE. THE ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY WAS VERY MOIST AND UNSTABLE. AN ISOLATED SEVERE THUNDERSTORM DEVELOPED IN NORTHERN TEXAS COUNTY ALONG THE STALLED FRONT AROUND 730 PM. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS BOUNDARY THROUGH MIDNIGHT. SHOULD THE THUNDERSTORMS DEVELOP THEY COULD BECOME SEVERE...WITH HAIL UP TO ONE INCH IN DIAMETER LIKELY. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. DUE TO THE RECENT HEAVY RAINS IN PORTIONS OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS...FLOODING MAY DEVELOP AND FLASH FLOOD WARNINGS MAY BE REQUIRED. THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO WEAKEN SHORTLY AFTER MIDNIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
Special weather statement, Jun 22, 9:36 PM CDT, 3 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 936 PM CDT MON JUN 22 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST KANSAS THROUGH 4 AM... SURFACE OBSERVATIONS INDICATED A STATIONARY BOUNDARY FROM NEAR PITTSBURG KANSAS ACROSS THE LAMAR AND GREENFIELD AREAS TO BETWEEN LEBANON AND HARTVILLE. THE ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY WAS VERY MOIST AND UNSTABLE. AN ISOLATED SEVERE THUNDERSTORM DEVELOPED IN NORTHERN TEXAS COUNTY ALONG THE STALLED FRONT AROUND 730 PM. THUNDERSTORM DEVELOPMENT WAS OCCURRING OVER SOUTH CENTRAL KANSAS NEAR WICHITA ALONG THE STATIONARY BOUNDARY. THESE STORMS WILL LIKELY MOVE INTO EXTREME SOUTHEAST KANSAS AFTER MIDNIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH HAIL UP TO ONE INCH IN DIAMETER LIKELY. A SEVERE THUNDERSTORM WATCH REMAINED IN EFFECT FOR BOURBON AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS THROUGH 4 AM. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. DUE TO THE RECENT HEAVY RAINS IN PORTIONS OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS...FLOODING MAY DEVELOP AND FLASH FLOOD WARNINGS MAY BE REQUIRED. SPOTTERS AND EMERGENCY MANAGERS IN SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI SHOULD CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:38 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 62 min |
| Jun 23, 12:13 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 32 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.